Hail, Lee
- When
- May 22, 2:30 PM CST to 2:31 PM CST
- Where
- Lee County, 2.15 mi NNW of Pine Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.730, -85.260
8 inches. Afternoon surface based CAPE values reached 3000-4000 J/kg both days, but steeper mid level lapse rates on May 22 resulted in a majority of the storms producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Deep moisture resided over Alabama on May 22-23 with PWAT values 1.5 to 1.8 inches. Afternoon surface based CAPE values reached 3000-4000 J/kg both days, but steeper mid level lapse rates on May 22 resulted in a majority of the storms producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 12:30 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Birmingham AL 130 PM CDT Fri May 22 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1057 AM CDT Fri May 22 2020/ This Afternoon through Tomorrow. Stronger storms continue to move through northern AL/GA this morning along an effective warm front which has been slowly lifting northward through the overnight hours with additional lifting from a weak mid-level shortwave. The majority of activity has remained north of our forecast area with observed storm motions indicating a slight northeastward trend. The upper-low which as been parked to our northeast for the past two days has begun rapidly ejecting towards the Northeastern CONUS. At the same time, low-level ridging is building to our east, and south-southwesterly flow will drive an increase in warm, moist air across Central AL. We're already beginning to see a surge in moisture across the south with dewpoints in the 70s, a developing cumulus field, and remnant outflow, observed on satellite imagery, surging southward from the storms to our north. Temperatures are expected to reach the upper 80s to near 90F in our southern counties. Destabilization during peak heating, in tandem with leftover mesoscale boundaries, may trigger scattered thunderstorm development, particularly south of I-20/59. The 12Z BMX RAOB measured a 500mb temperature of -12.5 degrees C with 700-500mb lapse rates of 7.2C/km. Latest hi-res guidance indicates 500mb temperatures across the south may be a degree or two cooler with moderately steep lapse rates, SBCAPE around 2500J/kg, and 0-6km shear around 15-20kts this afternoon. This would suggest the potential for hail development and accompanying gusty winds in any stronger storms that can sustain a strong enough updraft despite uncertainties including the somewhat less than favorable shear and lack of synoptic-scale forcing. Although severe storms are not anticipated, a couple stronger storms are not completely out of the question. Some activity will linger after dark, but will gradually decrease with the loss of daytime heating. Southerly flow becomes more prominent tomorrow as the ridge continues to amplify over the Southeast. Temperatures will be a couple degrees warmer throughout the area with a repeat of isolated to scattered showers and thunderstorms during the afternoon. 86 .LONG TERM... /Updated at 333 AM CDT Fri May 22 2020/ Sunday through Thursday. Overall large scale ridging will take hold over the southeast on Sunday. conditions will become more summer-like, with highs in the upper 80s to low 90s and the typical afternoon airmass scattered convection. As this ridge builds stronger across the south and east coast through the remainder of the forecast period, a strengthening shortwave trough will begin to eject out of the Southern Rockies and stall across the Southern Plains, thanks to the strong ridging in the east. Despite the stalling of this low, southerly flow will continue to pump in gulf moisture into the area through mid week. This will increase the precipitation chances through each afternoon, and slightly lower afternoon highs due to the somewhat increase in clouds. By Thursday the upper low in the west begins to retrograde to the southwest as the ridging builds in the east. This looks to change the upper level flow to the east and could bring in a slightly drier airmass on Thursday and into Friday. 16 && .AVIATION... 18Z TAF Discussion. TSRA development is currently ongoing across southern portions of Central Alabama and will affect MGM and TOI through the remainder of the afternoon. Gusty winds will be likely within any storm that passes over a terminal location along with rapid reductions in vis due to heavy rainfall. SHRA has been included for northern terminals (BHM, EET, TCL, ASN, ANB) due to reduced coverage of showers, but an isolated storm can't be ruled out that may venture close to the vicinity of those locations. Shower and storm activity will decrease through the overnight hours tonight with another chance for low cloud development by early Saturday morning, especially for the southern terminals of MGM and TOI. We've gone ahead and trended toward lower cigs for all terminals by 12z Saturday morning, with higher confidence of IFR cigs at TOI. 56/GDG && .FIRE WEATHER... A more summer like pattern with daily isolated to scattered showers and thunderstorms is expected through the weekend and into the first of next week. Minimum RH values are forecast to remain above 40 percent through the upcoming weekend with generally light winds outside of any thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 88 64 89 65 / 20 40 20 30 30 Anniston 66 88 65 89 66 / 20 40 20 40 30 Birmingham 69 89 68 91 69 / 20 40 20 30 30 Tuscaloosa 70 90 68 91 69 / 20 30 20 30 20 Calera 68 88 67 90 68 / 20 30 20 30 30 Auburn 66 88 66 89 66 / 30 20 20 30 30 Montgomery 67 91 68 92 68 / 30 30 20 30 30 Troy 68 91 67 92 67 / 30 30 20 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 308 PM CDT Fri May 22 2020 ALZ011>015-017>050-232315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 308 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong thunderstorms are possible across Central Alabama through 8 pm. Storms will be most numerous south and east. The strongest storms will produce isolated damaging wind gusts to 60 mph and nickel size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management should not be necessary. Please follow all local, state, and CDC guidelines in regards to travel.
Special Weather Statement National Weather Service Birmingham AL 235 PM CDT Fri May 22 2020 ALZ044>046-222000- Montgomery AL-Macon AL-Bullock AL- 235 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK... SOUTHWESTERN MACON AND EAST CENTRAL MONTGOMERY COUNTIES UNTIL 300 PM CDT... At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near Hardaway, or 11 miles south of Milstead, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shorter, Franklin, Hardaway, Liverpool, Cross Keys, Mitchell and Cecil. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3218 8601 3234 8606 3244 8579 3223 8571 TIME...MOT...LOC 1934Z 253DEG 14KT 3227 8595 75 Linhares
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT Fri May 22 2020
ALZ041-042-222030-
Autauga AL-Lowndes AL-
251 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND
NORTHWESTERN LOWNDES COUNTIES UNTIL 330 PM CDT...
At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benton to 8 miles west of Gordonville.
Movement was northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mosses, Autaugaville, White Hall, Gordonville, Lowndesboro, Benton,
Collirene and Robert F. Henry Lock And Dam.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3217 8691 3222 8689 3223 8681 3224 8681
3224 8683 3227 8686 3228 8686 3230 8683
3231 8685 3233 8685 3235 8681 3237 8681
3238 8683 3240 8682 3247 8656 3219 8659
3210 8691
TIME...MOT...LOC 1951Z 237DEG 16KT 3233 8679 3214 8687
75 LinharesSpecial Weather Statement
National Weather Service Birmingham AL
256 PM CDT Fri May 22 2020
ALZ044>046-222030-
Montgomery AL-Macon AL-Bullock AL-
256 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK...SOUTHWESTERN MACON AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickett to near Shopton to Sellers.
Movement was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuskegee, Union Springs, Midway, Meadville, Pickett, Pine Level,
Liverpool, Aberfoil, Strata, Franklin Field, Beans Crossroads,
Hardaway, Shopton, Sellers, Davisville, Ramer, Sedgefield, High
Ridge, Carters Hill and Fort Davis.
LAT...LON 3202 8589 3205 8589 3206 8595 3204 8597
3205 8599 3203 8630 3205 8631 3205 8638
3245 8576 3214 8542 3203 8543 3201 8546
3201 8551 3200 8551 3200 8559 3196 8561
3194 8563
TIME...MOT...LOC 1956Z 236DEG 18KT 3202 8565 3218 8595 3208 8630
75 LinharesSpecial Weather Statement National Weather Service Birmingham AL 317 PM CDT Fri May 22 2020 ALZ035-036-041-043-222045- Chilton AL-Autauga AL-Coosa AL-Elmore AL- 317 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA... NORTHWESTERN ELMORE...SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA COUNTIES UNTIL 345 PM CDT... At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near Marbury, or 13 miles southeast of Clanton, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marbury, Welona, Verbena, Titus, Weoka Mills, Jordan Lake, Mitchell Lake, Mitchell Dam, Cooper and New Prospect. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lake Mitchell, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3254 8658 3271 8668 3285 8639 3268 8628 TIME...MOT...LOC 2015Z 240DEG 13KT 3266 8655 25/Owen
Special Weather Statement National Weather Service Birmingham AL 326 PM CDT Fri May 22 2020 ALZ028-036-037-222100- Tallapoosa AL-Clay AL-Coosa AL- 326 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA... NORTHEASTERN COOSA AND SOUTHEASTERN CLAY COUNTIES UNTIL 400 PM CDT... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near Goodwater, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alexander City, Ashland, Goodwater, Kellyton, New Site, Goldville, Hillabee Creek, Daviston, Hackneyville, Cleveland Crossroads, Millerville and Mellow Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3292 8600 3310 8611 3328 8580 3304 8563 TIME...MOT...LOC 2026Z 244DEG 29KT 3306 8595 25/Owen
Special Weather Statement National Weather Service Birmingham AL 330 PM CDT Fri May 22 2020 ALZ046-049-050-222100- Pike AL-Bullock AL-Barbour AL- 330 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE...SOUTHEASTERN BULLOCK AND WEST CENTRAL BARBOUR COUNTIES UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near Pickett, or 14 miles south of Union Springs, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Midway, Clayton, Pickett, Boot Hill, Tanyard, Perote, Josie and Mount Andrew. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3182 8574 3197 8583 3211 8555 3192 8541 TIME...MOT...LOC 2030Z 244DEG 16KT 3194 8571 25/Owen
The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
10 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large hail reported near Calera Middle School.
Large hail reported along Highway 77 near the Waldo Quick Stop.
Large hail reported near the Intersection of I-65 and I-20.
Several trees uprooted in the town of Gordo.
Two inches of rain fell in one hour at the Birmingham International Airport. The heavy rainfall produced flash flooding along Fivemile Creek and Center Point Parkway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896069, 896070, 896071, 896072, 896073, 896074, 896075, 896076, 896077, 896078, 896079, 896082.